Kansas, 2005

Hail in Kansas, April 18, 2005

April 18, 2005 · NWS TOP · 15 events in 1 county or zone

15 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 18, 2:28 PM CST, 5 hours 55 minutes earlier.

Area forecast discussion, Apr 18, 2:28 PM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT MON APR 18 2005

.DISCUSSION...

SHORT TERM CONCERNS ARE POTENTIAL FOR SEVERE THIS EVENING ESPECIALLY
NORTH OF I70...THEN PRECIPITATION CHANCES THROUGH FRIDAY NIGHT AND
AGAIN LATE SUNDAY INTO NEXT MONDAY.

SURFACE TROUGH ALONG HIGH PLAINS WITH TIGHT GRADIENT EVIDENCE THE
WINDS GUSTING 30 TO 40 KTS.  MAIN UPPER TROUGH DIGGING SOUTH OVER
THE WESTERN STATES WHILE COMPACT SHORTWAVE ON WATER VAPOR ROTATING
NORTHEAST OUT OF CENTRAL NEBRASKA.  ANOTHER ROUND OF THUNDERSTORMS
HAVE BUBBLED UP UNDER THIS FEATURE HEADING INTO THE MID AFTERNOON
HOURS.

MOISTURE CONVERGENCE HAS BEEN FROM SOUTHWEST PORTION OF THE STATE
INTO THE NORTH CENTRAL.  MID AFTERNOON TEMPS IN THE MIDDLE 70S WITH
DEWPOINTS MIDDLE 50S EAST TO AROUND 60 CENTRAL.  CU FIELDS SHOWING
MOST DEVELOPMENT TO OVER THE NORTHERN COUNTIES...CAPE VALUES
GENERALLY FROM AROUND 700 EAST TO NEAR 2000 CENTRAL...WITH LOW LEVEL
CAP.  STILL HAVE CONCERNS FOR SEVERE WEATHER THROUGH AT LEAST THE
MID EVENING HOURS WITH HINT OF ENERGY AND MID LEVEL DRYING WORKING
AROUND SHORTWAVE. INSTABILITY AND LIFT SHIFT NORTH AFTER MIDNIGHT
THUS HAVE DROPPED POPS INTO THE SLIGHT CHANCE RANGED FOR ALL BUT FAR
NORTHEAST COUNTIES.

TUESDAY THROUGH WEDNESDAY...THROUGH TO THE WEST GRADUALLY PUSHES
EAST WITH DIFFLUENT FLOW BUT NO CLEAR FEATURE TO FOCUS LIFT EXCEPT
HAVE AFTERNOON INSTABILITY...THUS JUST 20 POPS.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT UPPER TROUGH GRADUALLY FILLS
AND LIFTS NORTHWARD WHILE HINTING OF SHORTWAVES BEING EJECTED OUT
INTO THE PLAINS.  AT THE SAME TIME SURFACE BOUNDARY SLIPS SOUTHEAST
ACROSS AREA.  TIMING DIFFERS ON MODELS...GOING 30 TO 40 POPS THROUGH
THE PERIOD GIVEN SOME UNCERTAINTY ON BOUNDARY TIMING.

FOR THE FRIDAY THROUGH MONDAY PERIOD...MODELS TRENDING TOWARD
SOMEWHAT DIFFERENT SOLUTIONS HERE WITH THE GFS EJECTING ANOTHER
PIECE OF ENERGY OUT OF WESTERN TROUGH WHICH IT GRADUALLY FILLS...00Z
ECMWF HAS MORE SIGNIFICANT IMPULSE AND ITS SLOWER TO PUSH EAST.
LEANING TOWARD ECMWF SLOWER SOLUTION KEPT POPS KEPT SOME 30 TO 40
POPS FRIDAY AND OVER FAR EASTERN COUNTIES FRIDAY NIGHT.  THIS
FEATURE SLIPS EAST SATURDAY INTO SUNDAY WITH NORTHWEST FLOW THEN
DEVELOPING ALOFT. GFS SCENARIO HAS UPPER LOW CLOSING OFF OVER UPPER
MISSISSIPPI VALLEY THEN SLIDING SLOWLY SOUTHEAST. 168 HR 00Z ECMWF
ABSENT THE CLOSED LOW FEATURE IN THE NORTHWEST WEST FLOW.  GIVEN
VARIANCE OF MODELS...KEEPING FORECAST DRY FOR THE WEEKEND INTO
MONDAY.  MAX TEMPS IN THE MID TO UPPER 60S AND LOWS MID TO UPPER 40S.
&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PF
Hazardous weather outlook, Apr 18, 3:34 PM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CDT MON APR 18 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-191000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
434 PM CDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE STILL POSSIBLE ACROSS THE AREA ESPECIALLY DURING
THE EVENING HOURS. IF ANY STORMS DEVELOP THEY COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT.
THE GREATEST RISK FOR SEVERE THUNDERSTORMS WOULD BE OVER THE NORTHERN
COUNTIES ESPECIALLY NEAR THE NEBRASKA BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE CONTINUES TO BE SOME CHANCE OF THUNDERSTORMS TUESDAY THROUGH
FRIDAY. THE BEST CHANCES FOR THUNDERSTORMS LOOKS TO BE WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT AS A FRONTAL BOUNDARY MOVES INTO THE
AREA.

THERE IS STILL SOME UNCERTAINTY IN THE TIMING OF THIS BOUNDARY
HOWEVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Apr 18, 7:47 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
847 PM CDT MON APR 18 2005

KSZ008>012-020>024-034>036-190700-
BROWN-CLAY-CLOUD-DICKINSON-GEARY-JACKSON-MARSHALL-NEMAHA-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
HIAWATHA...JUNCTION CITY...MANHATTAN AND MARYSVILLE
847 PM CDT MON APR 18 2005

SEVERE THUNDERSTORM WATCH NUMBER 162 IS IN EFFECT UNTIL
200 AM CDT AND INCLUDES THE FOLLOWING COUNTIES...

REPUBLIC              WASHINGTON            NEMAHA
MARSHALL              BROWN                 CLOUD
JACKSON               CLAY                  RILEY
POTTAWATOMIE          OTTAWA                GEARY
DICKINSON

SOME CITIES IN THE WATCH ARE...

ABILENE               JUNCTION CITY         MANHATTAN
CLAY CENTER           CONCORDIA             MARYSVILLE
HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The Grand Island radar (KUEX), 62 km away, was scanning. The volume nearest the first event began at 02:22 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Republic

When
April 18, 8:23 PM CST
Where
Republic County, 5 mi NW of Republic
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.967, -97.883

Hail, Republic

When
April 18, 8:39 PM CST
Where
Republic County, Republic
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.917, -97.817

Hail, Republic

When
April 18, 8:46 PM CST
Where
Republic County, Republic
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.917, -97.817

Hail, Republic

When
April 18, 8:46 PM CST
Where
Republic County, Republic
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.917, -97.817

10 minute duration

Hail, Republic

When
April 18, 8:54 PM CST
Where
Republic County, 1 mi ESE of Republic
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.917, -97.800

hail covered ground

Hail, Republic

When
April 18, 8:59 PM CST
Where
Republic County, 2 mi N of Republic
Measured
1.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
39.950, -97.817

Hail, Republic

When
April 18, 9:10 PM CST
Where
Republic County, 7 mi WNW of Munden
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.950, -97.617

Hail, Republic

When
April 18, 9:30 PM CST
Where
Republic County, 9 mi N of Belleville
Measured
0.88 in hail
Reported by
GOVT OFFICIAL
Coordinates
39.950, -97.633

Hail, Republic

When
April 18, 9:42 PM CST
Where
Republic County, 3 mi NE of Munden
Measured
1.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
39.950, -97.467

Hail, Republic

When
April 18, 9:47 PM CST
Where
Republic County, Munden
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.917, -97.500

Hail, Republic

When
April 18, 9:48 PM CST
Where
Republic County, 3 mi NW of Munden
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.950, -97.533

Hail, Republic

When
April 18, 10:27 PM CST
Where
Republic County, 4 mi NW of Republic
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
39.950, -97.867

Hail, Republic

When
April 18, 10:46 PM CST
Where
Republic County, 4 mi WNW of Munden
Measured
1.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
39.933, -97.567

Hail covers U.S. Highway 81.

Hail, Republic

When
April 18, 10:56 PM CST
Where
Republic County, 7 mi NW of Munden
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.983, -97.600

Hail, Republic

When
April 18, 11:01 PM CST
Where
Republic County, 6 mi NW of Munden
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -97.583

Hailed for a half hour and covered sidewalk.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448268, 5448269, 5448270, 5448271, 5448272, 5448273, 5448274, 5448275, 5448276, 5448277, 5448278, 5448279, 5448280, 5448281, 5448282.